MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION PIRANHA; FORCEPS, BIOPSY, NON-ELECTRIC

BOSTON SCIENTIFIC CORPORATION PIRANHA; FORCEPS, BIOPSY, NON-ELECTRIC
Model Number M0065051600
Medical Device Problem Code Human-Device Interface Problem (2949)
Health Effect - Clinical Codes Hematoma (1884); Renal Failure (2041); Hematuria (2558); Unspecified Mental, Emotional or Behavioural Problem (4430)
Date of Event 01/01/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to boston scientific corporation that a piranha biopsy forceps was used during a cystoureteroscopy and right ureteroscopy with ureteral tumor biopsy procedure performed sometime in 2022.During the procedure, the acquisition of the biopsy specimen was not adequate.Two (2) days post-procedure, the patient developed acute kidney injury (aki) and was taken back to the operating room (or) for cystoscopy and stent placement for aki but was unresolved.Computed tomography arterial portography (ctap) subsequently showed blood clots in the renal pelvis.Bilateral percutaneous nephrolithotomy (pcn) was placed three days post-procedure (pod03).The aki continued to progress.The patient developed an altered mental status (ams), and worsening acidemia.The patient was then admitted to the surgical intensive care unit (sicu).The patient developed gross hematuria requiring transfusions and kidney function deterioration requiring dialysis.The patient was then discharged 33 days (pod33) from the facility.Per physician's assessment, the event was serious, was probably related to the device, and causally related to the procedure.
 
Additional Manufacturer Narrative
Block b3: the exact event onset date is unknown.The provided event date of january 1, 2022, was chosen as the best estimate based on the procedure which happened sometime in 2022.Blocks d4, h4: the complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.Block h6: patient code e130501 captures the reportable event of acute kidney injury.Patient code e0505 captures the reportable event of hematoma.Patient code e1302 captures the reportable event of hematuria.Patient code e0206 captures the reportable event of altered mental status.Impact code f08 captures the reportable event of prolonged hospitalization.Impact code f1901 captures the reportable event of additional surgery.Impact code f0801 captures the reportable event of patient admitted to sicu.Impact code f23 captures the reportable event of unexpected medical intervention.Impact code f2302 captures the reportable event of blood transfusion.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Block h11: blocks h6 and h10 have been corrected.Block b3: the exact event onset date is unknown.The provided event date of january 1, 2022, was chosen as the best estimate based on the procedure which happened sometime in 2022.Blocks d4, h4: the complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.Block h6: patient code e130501 captures the reportable event of acute kidney injury.Patient code e1302 captures the reportable event of hematuria.Patient code e0206 captures the reportable event of altered mental status.Impact code f08 captures the reportable event of prolonged hospitalization.Impact code f1901 captures the reportable event of additional surgery.Impact code f0801 captures the reportable event of patient admitted to sicu.Impact code f23 captures the reportable event of unexpected medical intervention.Impact code f2302 captures the reportable event of blood transfusion.
 
Additional Manufacturer Narrative
Block h11: block b5 has been updated based on the additional information received on (b)(6), 2024.Block b3: the exact event onset date is unknown.The provided event date of (b)(6) 2022, was chosen as the best estimate based on the procedure which happened sometime in 2022.Blocks d4, h4: the complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.Block h6: patient code e130501 captures the reportable event of acute kidney injury.Patient code e1302 captures the reportable event of hematuria.Patient code e0206 captures the reportable event of altered mental status.Impact code f08 captures the reportable event of prolonged hospitalization.Impact code f1901 captures the reportable event of additional surgery.Impact code f0801 captures the reportable event of patient admitted to sicu.Impact code f23 captures the reportable event of unexpected medical intervention.Impact code f2302 captures the reportable event of blood transfusion.
 
Event or Problem Description
It was reported to boston scientific corporation that a piranha biopsy forceps was used during a cystoureteroscopy and right ureteroscopy with ureteral tumor biopsy procedure performed sometime in 2022.During the procedure, the acquisition of the biopsy specimen was not adequate.Two (2) days post-procedure, the patient developed acute kidney injury (aki) and was taken back to the operating room (or) for cystoscopy and stent placement for aki but was unresolved.Computed tomography arterial portography (ctap) subsequently showed blood clots in the renal pelvis.Bilateral percutaneous nephrolithotomy (pcn) was placed three days post-procedure (pod03).The aki continued to progress.The patient developed an altered mental status (ams), and worsening acidemia.The patient was then admitted to the surgical intensive care unit (sicu).The patient developed gross hematuria requiring transfusions and kidney function deterioration requiring dialysis.The patient was then discharged 33 days (pod33) from the facility.Per physician's assessment, the event of inadequate biopsy specimen was not serious, and the event of aki was serious.Both events were probably related to the device, and causally related to the procedure.

Brand Name
PIRANHA
Common Device Name
FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
2546 calle primera
alajuela
CS  
Manufacturer Contact
farshad fahimi
4100 hamline avenue north
building c
saint paul, MN 55112
MDR Report Key18925885
Report Number2124215-2024-15297
Device Sequence Number19968702
Product Code FCL
UDI-Device Identifier08714729302599
UDI-Public08714729302599
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberM0065051600
Device Catalogue Number505-160
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/22/2024
Supplement Date Received by Manufacturer03/20/2024
04/10/2024
Initial Report FDA Received Date03/18/2024
Supplement Report FDA Received Date03/20/2024
04/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age86 YR
Patient SexMale
Patient RaceWhite